Texas, 2014

High Wind in Texas, April 26, 2014

April 26, 2014 · NWS AMA · 5 events in 4 counties and zones

A brief high wind event occurred during the evening hours of the 26th. A strong pressure gradient developed over the southwestern Texas Panhandle during the evening hours of the 26th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A brief high wind event occurred during the evening hours of the 26th. A strong pressure gradient developed over the southwestern Texas Panhandle during the evening hours of the 26th. At the same time, the lower levels of the atmosphere were well mixed which allowed stronger winds aloft to mix to the surface. Greater than 40 mph sustained winds were observed at Amarillo (Potter and Randall Counties), Vega (Oldham County), and Hereford (Deaf Smith County). These high winds were lasted from 4 PM CST to 8 PM CST before the surface pressure gradient relaxed sufficiently. However, a rogue high wind gust was measured at the West Texas Mesonet site 11 miles west-northwest of Bootleg at 10:07 PM CST before the nocturnal inversion strengthened enough to bring an end to all high wind conditions.

The following is a listing of wind speeds observed: Amarillo (Randall and Potter County) 40 to 43 mph sustained; Vega (Oldham County) 40 mph sustained ; Hereford (Deaf Smith County) 40 mph sustained; and Bootleg (Deaf Smith County) 60 mph gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 2:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 26, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT APR 26 2014

.DISCUSSION...
A DRYLINE HAS MIXED EAST TO OFF THE CAPROCK THIS AFTERNOON AND SHOULD
CONTINUE TO PUSH EAST INTO WESTERN OKLAHOMA BY EARLY THIS EVENING.
THE DRYLINE COULD POTENTIALLY RETREAT BACK TO THE WEST INTO THE
EXTREME EASTERN SECTIONS OF THE FORECAST AREA EARLY TONIGHT AS A
CLOSED UPPER LOW TRACKS EAST ACROSS THE FOUR CORNERS REGION THIS
EVENING...AND THEN LIFTING NORTHEAST INTO THE CENTRAL PLAINS STATES
BY SUNDAY MORNING. A PACIFIC COLD FRONT WILL MOVE EAST ACROSS THE
FORECAST AREA TONIGHT AND EARLY SUNDAY. THERE WILL BE A SLIGHT CHANCE
OF CONVECTION CLOSE TO THE OKLAHOMA AND TEXAS STATE LINE OR ACROSS
THE EXTREME EASTERN SECTIONS OF THE PANHANDLES...HOWEVER CONFIDENCE
LOW AND FEEL BEST CHANCES FOR CONVECTION WILL BE EAST OF THE TEXAS
AND OKLAHOMA STATE LINE. WILL LEAVE LOW END SLIGHT CHANCE POPS FOR
TONIGHT FOR NOW. THE BIGGEST CONCERNS WILL BE WIND...BLOWING
DUST...AND FIRE WEATHER THROUGH EARLY NEXT WEEK. DOWNSLOPING
SOUTHWEST AND WEST WINDS WILL PREVAIL THROUGH SUNDAY BECOMING WEST TO
NORTHWEST ON MONDAY. STRONGEST WINDS LIKELY BETWEEN 20Z TODAY TO 03Z
SUNDAY...AND THEN AGAIN BETWEEN 13Z SUNDAY TO AROUND 00Z MONDAY.
EXPANDED HIGH WIND WARNING THROUGH 03Z SUNDAY TO INCLUDE ALL OF THE
WESTERN AND SOUTHWESTERN TEXAS PANHANDLE...AND THE WIND ADVISORY TO
INCLUDE ALL OF THE NORTH CENTRAL TO SOUTH CENTRAL TEXAS PANHANDLE.
LEFT HIGH WIND WATCH FOR SUNDAY ALONE FOR NOW FOR THE SOUTHWEST TEXAS
PANHANDLE.

THE CLOSED UPPER LOW LIFTS NORTH ON SUNDAY INTO THE NORTHERN PLAINS
STATES AND THEN TRACK SOUTH AND EAST TO THE MID MISSISSIPPI RIVER
VALLEY. BEST LIFT REMAINS NORTH OF THE PANHANDLES AND LACK OF LOW
LEVEL MOISTURE SHOULD RESULT IN DRY CONDITIONS EARLY NEXT WEEK.
REMOVED MENTION OF POPS MONDAY INTO TUESDAY. ANOTHER COLD FRONT MOVES
THROUGH THE FORECAST AREA BY MONDAY EVENING WITH SURFACE RIDGE
BUILDING INTO THE PANHANDLES THROUGH MID TO LATE NEXT WEEK. UNSEASONABLY
COOL CONDITIONS MUCH OF NEXT WEEK WITH WARMING TREND BY LATE NEXT
WEEK AND NEXT WEEKEND.

SCHNEIDER

&&

.FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH LATE THIS EVENING FOR ALL OF THE PANHANDLES. CRITICAL FIRE
WEATHER CONDITIONS CAN BE EXPECTED SUNDAY...AND THEN ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY. NO ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                50  72  41  71  36 /  10   5   5  10  10
BEAVER OK                  47  74  39  68  37 /  10   5  10   5  10
BOISE CITY OK              43  68  37  64  36 /  10  10   5   5  10
BORGER TX                  51  73  46  72  43 /   5   5   5  10  10
BOYS RANCH TX              49  73  41  71  41 /  10   5   5  10  10
CANYON TX                  50  73  40  73  36 /  10   5   5  10  10
CLARENDON TX               54  76  45  74  42 /  10   5   5  10  10
DALHART TX                 43  70  34  66  38 /   5   5   5  10  10
GUYMON OK                  47  74  40  69  41 /   5   5  10   5  10
HEREFORD TX                47  71  39  72  37 /  10   5   5  10  10
LIPSCOMB TX                48  74  42  69  41 /  10  10  10  10  10
PAMPA TX                   49  73  42  68  38 /  10   5   5  10  10
SHAMROCK TX                55  77  44  74  43 /  20  10   5  10  10
WELLINGTON TX              59  79  46  78  45 /  20  10   5  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM...POTTER...
     RANDALL.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...HANSFORD...HUTCHINSON...MOORE...
     SHERMAN.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...
     OLDHAM...POTTER...RANDALL.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TEXAS.

&&

13/11
Hazardous weather outlook, Apr 26, 1:58 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT SAT APR 26 2014

OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
258 PM CDT SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT THROUGH LATE THIS EVENING FOR THE
WESTERN OKLAHOMA PANHANDLE AND THE WESTERN AND SOUTHWESTERN TEXAS
PANHANDLE FOR WINDS AROUND 40 MPH WITH GUSTS TO AROUND 60 MPH. A WIND
ADVISORY IS IN EFFECT FOR THE CENTRAL OKLAHOMA PANHANDLE AND THE
CENTRAL TEXAS PANHANDLE FOR SLIGHTLY LOWER WINDS.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE FAR EASTERN
PANHANDLES LATER THIS EVENING...MAINLY AFTER 9 PM. IF STORMS
DEVELOP...THEY COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH. HOWEVER...CONFIDENCE OF
ANY STORMS DEVELOPING IS VERY LOW.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES THROUGH 10 PM.

AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO LESS THAN 3 MILES
AT TIMES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS WILL BE POSSIBLE ACROSS THE SOUTHWEST AND SOUTH CENTRAL
TEXAS PANHANDLE ON SUNDAY WHERE A HIGH WIND WATCH REMAINS IN EFFECT.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY DUE TO THE STRONG WINDS AND
LOW RELATIVE HUMIDITY VALUES.

AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO LESS THAN 3 MILES
AT TIMES ON SUNDAY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS EVENING ACROSS THE EXTREME EASTERN SECTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS
EVENING AND AGAIN ON SUNDAY. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON MONDAY AND TUESDAY.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Potter

When
April 26, 4:00 PM CST to 8:00 PM CST
Where
Potter forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High winds of 40 mph sustained in Amarillo.

High Wind, Randall

When
April 26, 4:00 PM CST to 8:00 PM CST
Where
Randall forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High winds of 43 mph sustained in Amarillo.

High Wind, Deaf Smith

When
April 26, 4:00 PM CST to 8:00 PM CST
Where
Deaf Smith forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High winds of 40 mph sustained in Hereford.

High Wind, Oldham

When
April 26, 4:00 PM CST to 8:00 PM CST
Where
Oldham forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

High winds of 40 mph sustained in Vega.

High Wind, Deaf Smith

When
April 26, 10:07 PM CST to 10:08 PM CST
Where
Deaf Smith forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High wind gust of 60 mph at Bootleg.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515707, 515709, 515712, 515713, 515714.